Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 12:34 PM EDT for Cabell County, Wayne County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 12:34 PM EDT (16:34 UTC)
- Expired
- Mar 18, 2021, 1:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
Counties Cabell County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324 WWUS81 KRLX 181634 SPSRLX Special Weather Statement National Weather Service Charleston WV 1234 PM EDT Thu Mar 18 2021 KYZ105-WVZ005-006-013-014-181715- Lawrence-Lincoln-Wayne-Cabell-Putnam- 1234 PM EDT Thu Mar 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE... CABELL...SOUTHWESTERN PUTNAM...NORTHWESTERN LINCOLN AND CENTRAL WAYNE COUNTIES... At 1233 PM EDT, a strong thunderstorm was located over Fort Gay, or over Louisa, moving northeast at 40 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Louisa, Wayne, Hamlin, Beech Fork State Park, Yatesville Lake State Park, Hurricane, Barboursville, Milton, Fort Gay, Ona, Culloden, East Lynn Lake, Centerville, West Hamlin, Lavalette, Branchland, Salt Rock, Pea Ridge, Fallsburg and East Lynn. This includes Interstate 64 in West Virginia between mile markers 17 and 32. LAT...LON 3817 8271 3854 8214 3832 8194 3802 8258 TIME...MOT...LOC 1633Z 234DEG 33KT 3814 8257 $$ JP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 12:22 PM EDT, 12 minutes earlier.
Area forecast discussion, Mar 18, 12:22 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1222 PM EDT Thu Mar 18 2021 .SYNOPSIS... Strong low pressure system brings thunderstorm chances today with a cold front tonight. High pressure then prevails most of Friday, through the weekend, and into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1152 AM Thursday... Low pressure, evident on satellite near the lower Ohio River Valley/Mid Mississippi Valley regions...with a slow moving/nearly stationary frontal boundary stretched east across southern IN/OH, with an occluded front to the south across central KY/TN regions. Dry slot has mostly taken hold across CWA, with breaks in the cloud cover also starting to take hold, particularly near Ohio River vcnty and west into Kentucky. In area to west, and across our western zones, where breaks in the clouds have occurred, cape has been increasing, with spc mesoanalysis page suggesting 500-1000 J/KG. In addition, an area of convection is starting to form across eastern KY as the atmosphere destabilizes. Still looking at the possibility for strong to severe storms...particularly this afternoon, as the low progresses east/se. Mid level lapse rates will steepen across the area, along with strong shear developing, on the order of 40 to 60kts...and already evident on spc mesoanalysis page, with the potential for any convection to become organized. Large hail will be a possibility, especially with low freezing levels around 8000-9000 feet, along with the potential for strong gusty winds to reach the surface owing to mid level dry air. A brief weak tornado also cannot be completely ruled out. In addition, any storms are capable of heavy downpours, and with rather wet conditions in place, isolated water issues cannot be completely ruled out. The low will pull off to the east of the area late tonight and early Friday. Gusty winds will also develop later this afternoon, and linger into the overnight hours, keeping temperatures from falling too much. Cooler, and dry on Friday behind system. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 AM Thursday... Back edge of precip (possibly with a brief spitting of snow) should quickly exit the area to the southeast Friday morning with the vast majority of the daytime hours being dry. Pretty strong pressure gradient force will remain in place through the first half of the day before relaxing some in the afternoon. This will result in continued cold air advection in the morning with a biting north wind, along with temps holding steady- state until closer to late morning. Cooler high temps will then prevail for Friday afternoon with high temps struggling to reach 50 degrees for the lowlands. Surface high pressure then becomes established across the CWA for the weekend. With clear skies both weekend days/nights, weaker wind fields, and a dry airmass in place...we should see some pretty good diurnal thermal ranges. Cold nights with mild afternoons. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 235 AM Thursday... Surface high pressure shifts well east of the area early next work week with warmer south flow developing in its wake. H5 s/w ridge axis is prog to shift east/overhead on Monday with continued dry (and warmer) conditions occurring. Gradual moisture return is set to occur Tuesday into Wednesday ahead of the next spring storm system. A few showers may occur by the middle of next week, but a messy synoptic pattern and model disagreement promotes leaning towards low POPs for now. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... As of 635 AM Thursday... Rain showers are pivoting through the area this morning well ahead of a strong low pressure system across the mid Mississippi Valley. Thus, a combination of VFR/MVFR this morning is expected with low clouds and some occasional vsby restrictions. Precipitation coverage should decrease somewhat late morning as a dry slot pushes in and downslope flow may help lift ceilings west of the mountains. As a result, there should be a period late morning and early afternoon where VFR conditions return to most of the area, but low clouds may linger across northern parts of the region with possible MVFR ceilings are possible. Otherwise, widely scattered showers and thunderstorms will develop this afternoon and evening as the aforementioned low pressure system approaches so periods of MVFR/IFR conditions will be possible, especially during heavier periods of precipitation. Any thunderstorm activity should ease by mid to late evening as instability wanes, but widespread low clouds will move into the area by late evening in the wake of a cold front. This will result in widespread MVFR/IFR ceilings overnight, but some VFR conditions may return for northern terminals by the end of the period as drier air builds in. It will also become gusty overnight in the wake of a cold frontal passage with northerly gusts of 20-25 kts possible. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing storms and associated flight restrictions could vary from TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 CRW CONSISTENCY H H H H H H H H H M H H HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY L M H H H H H H H M M M EKN CONSISTENCY M M L M M H M H H L H M PKB CONSISTENCY H H M M H H H H H H H H CKB CONSISTENCY H H H M M M M H H H H H AFTER 18Z FRIDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL SHORT TERM...RH LONG TERM...RH AVIATION...RG
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Mar 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the thunderstorms could become strong to severe and as a result, there is a Slight Risk of severe weather in effect for nearly the entire region. A Slight Risk of severe weather indicates that isolated to scattered severe storms may occur. Locally damaging winds and large hail around 1 inch in diameter will be the primary severe weather threats, although a brief tornado may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 18, 12:34 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 1234 PM EDT Thu Mar 18 2021 KYZ105-WVZ005-006-013-014-181715- Lawrence-Lincoln-Wayne-Cabell-Putnam- 1234 PM EDT Thu Mar 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE... CABELL...SOUTHWESTERN PUTNAM...NORTHWESTERN LINCOLN AND CENTRAL WAYNE COUNTIES... At 1233 PM EDT, a strong thunderstorm was located over Fort Gay, or over Louisa, moving northeast at 40 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Louisa, Wayne, Hamlin, Beech Fork State Park, Yatesville Lake State Park, Hurricane, Barboursville, Milton, Fort Gay, Ona, Culloden, East Lynn Lake, Centerville, West Hamlin, Lavalette, Branchland, Salt Rock, Pea Ridge, Fallsburg and East Lynn. This includes Interstate 64 in West Virginia between mile markers 17 and 32. LAT...LON 3817 8271 3854 8214 3832 8194 3802 8258 TIME...MOT...LOC 1633Z 234DEG 33KT 3814 8257 JP
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:24 PM EDT | Special Weather Statement | RLX | Jackson, Putnam | 36 min |
| Mar 18, 1:58 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Mar 18, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 30 min |
| Mar 18, 2:29 PM EDT | Special Weather Statement | RLX | Roane | 31 min |
| Mar 18, 2:30 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Mar 18, 2:48 PM EDT | Special Weather Statement | RLX | Boone, Kanawha | 27 min |
| Mar 18, 2:54 PM EDT | Special Weather Statement | RLX | Logan, Mingo | 36 min |
| Mar 18, 2:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Mar 18, 3:05 PM EDT | Special Weather Statement | RLX | Roane | 25 min |
| Mar 18, 3:06 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 39 min |
| Mar 18, 3:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 34 min |
| Mar 18, 3:32 PM EDT | Special Weather Statement | RLX | Logan | 43 min |
| Mar 18, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 47 min |
| Mar 18, 3:59 PM EDT | Special Weather Statement | RLX | Mingo | 46 min |
| Mar 18, 4:13 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 47 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | RLX | Lincoln | 37 min |
| Mar 18, 4:32 PM EDT | Special Weather Statement | RLX | Jackson, Wirt | 28 min |
| Mar 18, 4:36 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie, Tyler | 24 min |
| Mar 18, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 46 min |
| Mar 18, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 47 min |
| Mar 18, 5:23 PM EDT | Special Weather Statement | RLX | Logan | 52 min |
| Mar 18, 5:33 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 42 min |
| Mar 18, 5:43 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 47 min |
| Mar 18, 5:54 PM EDT | Special Weather Statement | RLX | Cabell | 36 min |
| Mar 18, 5:56 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 34 min |
| Mar 18, 6:09 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam, Wayne | 36 min |
| Mar 18, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 30 min |
| Mar 18, 6:23 PM EDT | Flash Flood Warning | RLX | Wyoming | 112 min |
| Mar 18, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 45 min |
| Mar 18, 6:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 29 min |
| Mar 18, 7:14 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 31 min |
| Mar 18, 7:22 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 23 min |
| Mar 18, 7:36 PM EDT | Special Weather Statement | RLX | Kanawha | 39 min |
| Mar 18, 7:54 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 36 min |
| Mar 18, 7:54 PM EDT | Special Weather Statement | RLX | Braxton | 36 min |
| Mar 18, 2:18 PM EDT | Special Weather Statement | RLX | Gallia, Meigs | 42 min |
| Mar 18, 3:27 PM EDT | Special Weather Statement | RLX | Athens, Meigs | 33 min |
| Mar 18, 4:16 PM EDT | Special Weather Statement | RLX | Lawrence | 44 min |
| Mar 18, 5:53 PM EDT | Flash Flood Warning | RLX | Gallia | 112 min |
| Mar 18, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.